Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 536  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
CORRESPONDENCE
Year : 2009  |  Volume : 54  |  Issue : 2  |  Page : 188
Regularity of recurrence of fixed drug eruption: A pointer to the cause


Department of Dermatology and Venereology, Govt. Medical College, Trichur, Kerala, India

Date of Web Publication3-Jul-2009

Correspondence Address:
Betsy Ambooken
Department of Dermatology and Venereology, Govt. Medical College, Trichur, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.53176

Rights and Permissions



How to cite this article:
Ambooken B, Asokan N. Regularity of recurrence of fixed drug eruption: A pointer to the cause. Indian J Dermatol 2009;54:188

How to cite this URL:
Ambooken B, Asokan N. Regularity of recurrence of fixed drug eruption: A pointer to the cause. Indian J Dermatol [serial online] 2009 [cited 2020 Feb 21];54:188. Available from: http://www.e-ijd.org/text.asp?2009/54/2/188/53176


Sir,

A 35-year-old female presented with a recurrent skin lesion on the left thigh of four months duration. On examination, a well-defined erythematous plaque of size 5 3 cm with peripheral hyperpigmentation was observed. The lesion used to become erythematous and pruritic every month, a few days before her regular 28-day menstrual cycle; subsiding within 5-7 days leaving hyperpigmentation. A detailed history revealed that she used to take Tab. fluconazole 150 mg on the twenty-first day of her menstrual cycle for recurrent vaginal candidiasis as advised by her family doctor. A clinical diagnosis of fixed drug eruption (FDE) was made. She was treated with an antihistamine and topical corticosteroids with which the lesions became nonpruritic and hyperpigmented. Later, she gave a positive result to a re-challenge with fluconazole.

A 20-year-old male was seen with a recurrent pruritic skin lesion of 4 3 cm on the medial aspect of right ankle. The lesion used to become erythematous and pruritic once in almost exactly six months for the past 2 years. It used to subside within 3 days resulting in hyperpigmentation. A diagnosis of FDE was made. He used to take Tab. salbutamol 4 mg occasionally for bronchial asthma, but the onset of the lesions was not related to it. Further history taking revealed that he used to take Tab. levamisole 150 mg for 2 consecutive days at an interval of six months for boosting his 'immunity' as suggested by a local doctor and the onset of the skin lesions was related to these periods. After resolution of the lesion with antihistamine and topical corticosteroid, he was rechallenged with Tab. levamisole which gave a positive result.

Although there are reports of FDE to levamisole since 1991 [1],[2] and fluconazole since 1994, [3],[4],[5],[6] recurrence of lesions at exactly regular intervals has not been reported. This striking feature led to the identification of the possible offender in both these patients. These cases are reported to highlight this interesting observation, which can give clue not only about the diagnosis, but also about the causative drug. In such instances, drugs such as fluconozole, which is commonly used as an intermittent treatment regimen may be suspected. The less commonly used drugs such as levamisole, which was prescribed in the second case for a vague indication, also could be the cause.

 
   References Top

1.Thankappan TP, Zachariah J. Drug specific clinical pattern in fixed drug eruption. Int J Dermatol 1991;30:867-70.  Back to cited text no. 1  [PUBMED]  
2.Remadevi TJ, Sarojini PA. Fixed drug eruption to levamisole. Indian J Dermatol Venereol Leprol 1993;59:44.  Back to cited text no. 2    Medknow Journal
3.Morgan JM, Carmichael AJ. Fixed drug eruption with fluconazole. BMJ 1994;308:454.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Ghislain PD, Ghislain E. Fixed drug eruption due to fluconazole: A third case. J Am Acad Dermatol 2002;46:467.  Back to cited text no. 4    
5.Shukla P, Prabhudesai R. Fixed drug eruption to fluconazole. Indian J Dermatol 2005;50:236-7.  Back to cited text no. 5    Medknow Journal
6.Nath AK, Adityan B, Thappa DM. Multifocal bullous fixed drug eruption due to fluconazole. Indian J Dermatol 2008;53:156.  Back to cited text no. 6    Medknow Journal




 

Top
Print this article  Email this article
 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (556 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed2664    
    Printed75    
    Emailed1    
    PDF Downloaded178    
    Comments [Add]    

Recommend this journal